Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 359, NWS Baltimore/Washington

September 27, 20125 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 27, 2012, 9:18 PM EDT for 5 counties in Virginia. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2012, 9:18 PM EDT (01:18 UTC)
Expired
Sep 27, 2012, 10:00 PM EDT
In force
42 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Culpeper County, VA, Fauquier County, VA, Orange County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 9:20 PM EDTTSTM WND DMGLignum, VATREES WERE DOWN ALONG ROUTE 3 NEAR LIGNUM ROAD.
Sep 27, 9:20 PM EDTHAIL 1.75Lignum, VA
Sep 27, 9:22 PM EDTHAIL 0.882 Nw Lignum, VA
Sep 27, 9:28 PM EDTTSTM WND DMGLignum, VATREES WERE DOWN ALONG ROUTE 3 NEAR LIGNUM ROAD.
Sep 27, 9:28 PM EDTHAIL 1.75Lignum, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 6:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS51 KLWX 280118
SVRLWX
VAC047-061-137-177-179-280200-
/O.NEW.KLWX.SV.W.0359.120928T0118Z-120928T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT THU SEP 27 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
  NORTHERN SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
  WESTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN FAUQUIER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1000 PM EDT

* AT 917 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED OVER EASTERN
  CULPEPER COUNTY...OR 10 MILES EAST OF CULPEPER...AND WAS MOVING
  EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHARDSVILLE...
  SUMERDUCK...
  LOIS...
  MORRISVILLE...
  GOLDVEIN...
  STORCK...
  HEFLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3851 7796 3859 7755 3856 7754 3857 7752
      3857 7751 3834 7742 3833 7791
TIME...MOT...LOC 0119Z 258DEG 14KT 3844 7782

$$


BJL
1 follow-up statement
861 
WWUS51 KLWX 280137
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 PM EDT THU SEP 27 2012

VAC047-061-137-177-179-280200-
/O.CON.KLWX.SV.W.0359.000000T0000Z-120928T0200Z/
ORANGE VA-CULPEPER VA-SPOTSYLVANIA VA-STAFFORD VA-FAUQUIER VA-
937 PM EDT THU SEP 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR FAUQUIER...STAFFORD...SPOTSYLVANIA...CULPEPER AND ORANGE
COUNTIES...

AT 936 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 11 MILES SOUTH OF
BEALETON...OR 15 MILES NORTHWEST OF FREDERICKSBURG...AND WAS MOVING
EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  GOLDVEIN...
  DUNAVANT...
  SOMERVILLE...
  STORCK...
  HARTWOOD...
  GLENDIE...
  HOLLY CORNER...
  HEFLIN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3854 7782 3859 7755 3857 7755 3856 7752
      3855 7751 3834 7742 3833 7784
TIME...MOT...LOC 0138Z 276DEG 16KT 3842 7770

$$


BJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 8:10 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 27, 8:10 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT THU SEP 27 2012

.SYNOPSIS...
A COLD FRONT NEAR THE MASON DIXON LINE WILL SLOWLY SAG SOUTHWARD.
LOW PRESSURE WILL DEVELOP ALONG THE FRONT THIS EVENING AND MOVE
ACROSS THE MID-ATLANTIC REGION THROUGH FRIDAY. THE COLD FRONT WILL
PASS THROUGH THE AREA LATE FRIDAY...BEFORE WEAK HIGH PRESSURE
BUILDS IN FOR SATURDAY. AN UPPER LOW OVER THE EASTERN GREAT LAKES
WILL PUSH ANOTHER COLD FRONT THROUGH THE REGION SUNDAY. HIGH
PRESSURE RETURNS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...

STORMS ARE SLOW MOVING - LARGE AMOUNTS OF RAIN ARE FALLING IN ONE
SPOT...HENCE FFW'S ARE BEING ISSUED. TSTMS WTCH IN EFFECT FOR MUCH
OF THE NERN PART OF THE AREA.

LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT THIS EVENING.
THERE REMAINS SOME MODEL DISAGREEMENT IN TERMS OF HOW FAR SOUTH
THE FRONT GETS...AND THEREFORE WHERE THE LOW DEVELOPS. GFS DVLPS
THE LOW FARTHER W OVER INTERIOR WV...WHILE NAM DVLPS THE LOW OVER
CENTRAL VA. EITHER WAY...THE LOW WILL BE STEERED NE AHEAD OF THE
UPPER TROUGH...AND THEN DRAG A COLD FRONT W-E ACROSS THE CWA EARLY
FRIDAY. THE FRONT MAY STALL ACROSS SRN PORTIONS OF THE FORECAST
AREA FRIDAY AFTERNOON.

SOME AREAS OF LIKELY POPS FRIDAY AFTN ACROSS PORTIONS OF THE
POTOMAC HIGHLANDS AND CENTRAL VA...WHERE THE FRONT WOULD MOST
LIKELY BRIEFLY STALL OR SLOW DOWN. LOWER POPS OVER THE NORTHERN
HALF OF THE CWA...WHICH SHOULD BE NORTH OF THE SFC FRONT...BUT
SOME LIFT WILL STILL BE EXPECTED DUE TO THE APPROACHING UPPER
TROUGH.

IN TERMS OF TEMPS...LOWS RANGE FROM THE LOW 50S OVER THE POTOMAC
HIGHLANDS RIDGE TOPS TO THE UPPER 60S IN METRO
BALTIMORE/WASHINGTON. FRIDAY HIGHS GENERALLY IN THE UPPER 70S TO
LOW 80S...BUT COOLER OVER HIGHER ELEVATIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE THAT DEVELOPS ALONG FRONTAL BOUNDARY WILL MOVE
NORTHEAST OF THE CHESAPEAKE BAY BY FRIDAY NIGHT.  BOUNDARY IS
EXPECTED TO MOVE THROUGH REGION BY FRIDAY AND BE SOUTH OF MID
ATLANTIC... DRAPED ALONG THE EAST COAST.  CURRENT CHARACTERISTICS OF
ZONAL SITUATION IS THAT THIS FRONT IS NOT MOVING.  UPPER LEVEL LOW
OVER THE GREAT LAKES IS PROGGED TO MOVE SOUTHEASTWARD TOWARDS THE
MID ATLANTIC FRIDAY.  NAM SHOWS A SHORTWAVE WILL ALSO MOVE THROUGH
REGION FRIDAY NIGHT.  THOSE TWO FEATURES WILL HELP MOVE FRONTAL
BOUNDARY SOUTHWARD.  NW FLOW WILL BUILD IN BEHIND LOW PRESSURE AND
DRAG IN COOLER AND DRIER AIR FOR THE DAY ON SATURDAY.  AS MOISTURE
MOVES SOUTH AND EASTWARD WITH FRONT...MSTY SUNNY CONDITIONS ARE
EXPECTED FOR THE AFTERNOON.  WITH THIS CAA SITUATION..10-15KT WINDS
ALOFT WONT BRING MUCH MIXING TO THE AREA ON SATURDAY.  IF FRONTAL
BOUNDARY DOES NOT MOVE SOUTHWARD WITH THE HELP OF PREVIOUS SAID
FEATURES...MOISTURE MAY CAUSE CLOUDS TO STAY AROUND LONGER
SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO MOVE SOUTHWARD
AND CLOSER TO THE MID ATLANTIC THROUGH SUNDAY.  MODELS SHOW LOW
PRESSURE DEVELOPING AS A REFLECTION OF UPPER LOW OVER THE EASTERN
GREAT LAKES.  JET STREAK ENHANCES AS IT MOVES NORTHEAST SOUTH OF THE
MID ATLANTIC.  12Z GFS HAS REGION ON THE NORTH SIDE OF JET STREAK
AND SOUTH OF SFC LOW WHICH MAY LIMIT AREAS OF SHOWER ACTIVITY FOR
THE DAYTIME ON SUNDAY.  WRAP AROUND MOISTURE WILL QUICKLY FILL IN
AND RAIN CHANCES INCREASE SUNDAY NIGHT.  TROUGH AXIS OF UPPER LOW
AND SFC COLD FRONT WILL PASS OVER AREA AND EXIT BY MONDAY.

HIGH PRESSURE FROM THE WEST WILL QUICKLY MOVE INTO THE AREA TUES
THROUGH WED.  UPPER RIDGE OVER THE WESTERN ATLANTIC WILL
STRENGTHEN.  ECMWF AND GFS BOTH SHOW TROPICAL SHORTWAVES AND
MOISTURE MOVING NORTHWARD ON THE WESTERN SIDE OF UPPER RIDGE MID TO
LATE WEEK.  TO THE WEST...TROUGH OF LOW PRESSURE MAY DIG INTO TEXAS
AND MOVE EASTWARD.  DEPENDING ON THE STRENGTH AND SPEED OF
TROUGH...MOISTURE MAY BE PUSHED OUT TO SEA.  12Z GFS HAS 2 INCHES
PLUS OF PWAT VALUES ENTERING THE MID ATLANTIC WED NIGHT AND INTO
THURSDAY. DEPENDING ON MOVEMENT OF TROUGH AND RIDGE...RAINFALL
AMOUNTS MAY BE A FACTOR TOWARDS THE END OF NEXT WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
TSTMS CURRENTLY AFFECTING IAD...AND WL LKLY IMPACT DCA AFTR 9 PM.

NW WINDS ARE EXPECTED BEHIND FRONTAL BOUNDARY FRIDAY NIGHT AND
SATURDAY.  WIND GUSTS SHOULD STAY BELOW 18KTS FRIDAY NIGHT WITH WEAK
PRESSURE SURGE EXPECTED BEHIND FRONT. REDUCED VSBYS POSSIBLE
SATURDAY MORNING AS CLOUDS DEPART REGION.  MOISTURE WILL MOVE INTO
REGION SUNDAY AND SHOWERS ARE POSSIBLE IN THE AFTERNOON AND
EVENING.

&&

.MARINE...
FRONTAL BOUNDARY APPROACHES THE WATERS FROM THE NORTH TONIGHT. A
RELATIVELY WEAK GRADIENT IS EXPECTED FOR WINDS GENERALLY 10 KNOTS
OR LESS. ANY ISOLATED THUNDERSTORMS WITH THE SHOWERS THIS EVENING
COULD HOWEVER PRODUCE STRONGER WIND GUSTS. FRONT REMAINS OVER THE
CHESAPEAKE BAY REGION ON FRIDAY.

COLD FRONT CROSSES THE WATERS FRI NGT. NW WINDS ARE EXPECTED BEHIND
FRONTAL BOUNDARY FRIDAY NIGHT AND SATURDAY. WINDS SHOULD STAY
BELOW SCA FRIDAY NIGHT WITH WEAK PRESSURE SURGE EXPECTED BEHIND
FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...KCS/NWL
Hazardous weather outlook, Sep 27, 7:09 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT THU SEP 27 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
709 PM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH
OF THE AREA. THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281215-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
709 PM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR
PORTIONS OF EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND
CENTRAL MARYLAND UNTIL MIDNIGHT. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER THIS
EVENING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 27, 8:06 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT THU SEP 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      1 NNW RECTORTOWN        38.94N  77.87W
09/27/2012                   FAUQUIER           VA   911 CALL CENTER

            CREST HILL ROAD AND RECTORTOWN ROAD CLOSED DUE TO HIGH
            WATER

&&

EVENT NUMBER LWX1201336

WOODY!
Special weather statement, Sep 27, 8:20 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU SEP 27 2012

VAZ039-050-051-502-280045-
ORANGE VA-CULPEPER VA-MADISON VA-SOUTHERN FAUQUIER VA-
820 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER...MADISON AND
SOUTHERN FAUQUIER COUNTIES...

AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MITCHELLS...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3853 7775 3834 7772 3835 7812 3847 7813
TIME...MOT...LOC 0020Z 262DEG 16KT 3839 7804
Special weather statement, Sep 27, 8:43 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT THU SEP 27 2012

VAZ050-051-055-056-502-280115-
ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-STAFFORD VA-
SPOTSYLVANIA VA-
843 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER...SOUTHERN
FAUQUIER...STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 843 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STEVENSBURG...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE LIGNUM...ELKWOOD...FLAT RUN...
RICHARDSVILLE...SUMERDUCK...GOLDVEIN...MORRISVILLE AND LOIS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3858 7761 3833 7757 3833 7805 3849 7807
TIME...MOT...LOC 0043Z 260DEG 17KT 3843 7790

BJL
Special weather statement, Sep 27, 8:46 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT THU SEP 27 2012

VAZ039-040-051-280115-
RAPPAHANNOCK VA-CULPEPER VA-MADISON VA-
846 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...CULPEPER AND MADISON
COUNTIES...

AT 846 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NETHERS...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3868 7793 3845 7793 3851 7830 3863 7830
TIME...MOT...LOC 0046Z 270DEG 14KT 3857 7823
Special weather statement, Sep 27, 8:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT THU SEP 27 2012

MDZ009-013-VAZ042-052>054-280145-
MONTGOMERY MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
PRINCE GEORGES MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
858 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ARLINGTON...MONTGOMERY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...PRINCE GEORGES...LOUDOUN AND FAIRFAX
COUNTIES...

AT 858 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTREVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE FAIRFAX...OAKTON...MANTUA...VIENNA...THE
I66 AND I495 INTERCHANGE...MERRIFIELD...DUNN LORING...TYSONS
CORNER...PIMMIT HILLS AND FALLS CHURCH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3901 7718 3882 7703 3881 7703 3881 7702
      3880 7702 3875 7747 3890 7755
TIME...MOT...LOC 0058Z 254DEG 18KT 3884 7740
Special weather statement, Sep 27, 9:17 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT THU SEP 27 2012

VAZ039-050-051-055-056-502-280200-
ORANGE VA-CULPEPER VA-MADISON VA-SOUTHERN FAUQUIER VA-STAFFORD VA-
SPOTSYLVANIA VA-
917 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER...MADISON...
SOUTHERN FAUQUIER...STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 916 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
LIGNUM...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SUMERDUCK...RICHARDSVILLE...GOLDVEIN...
DUNAVANT...STORCK...HARTWOOD...GLENDIE AND HOLLY CORNER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3838 7822 3859 7811 3862 7805 3856 7746
      3825 7759
TIME...MOT...LOC 0116Z 281DEG 18KT 3843 7780

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:15 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park45 min
Sep 27, 8:20 PM EDTSpecial Weather StatementLWXCulpeper25 min
Sep 27, 8:27 PM EDTSpecial Marine WarningLWX93 min
Sep 27, 8:43 PM EDTSpecial Weather StatementLWXCulpeper32 min
Sep 27, 8:46 PM EDTSpecial Weather StatementLWXCulpeper29 min
Sep 27, 8:58 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church, City of Manassas Park47 min
Sep 27, 9:17 PM EDTSpecial Weather StatementLWXCulpeper43 min
Sep 27, 9:56 PM EDTFlash Flood WarningLWXCulpeper, Fauquier, Madison, Stafford3 hr
Sep 27, 10:03 PM EDTSpecial Marine WarningLWX42 min
Sep 27, 10:16 PM EDTSpecial Weather StatementLWXGreene29 min
Sep 27, 10:18 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park27 min
Sep 27, 10:43 PM EDTFlash Flood WarningLWXMadison70 min
Sep 27, 11:33 PM EDTSpecial Weather StatementLWXMadison27 min
Sep 28, 12:55 AM EDTAreal Flood WarningLWXCulpeper4 hr
Sep 28, 5:34 AM EDTDense Fog AdvisoryLWXCulpeper, Fauquier, Greene, Madison, Nelson, Orange and 11 more4 hr
Sep 28, 4:54 PM EDTSpecial Marine WarningLWX106 min
Sep 28, 5:44 PM EDTSpecial Marine WarningLWX92 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.